Alert archive / Kansas / Special Weather Statements in 2022

Special Weather Statement, NWS Wichita, KS

August 28, 2022Woodson County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 28, 2022, 1:21 AM CDT for Woodson County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2022, 1:21 AM CDT (06:21 UTC)
Expired
Aug 28, 2022, 1:45 AM CDT
In force
24 min
Issued by
NWS Wichita, KS
Hail
0.00 in
Wind
40

County Woodson County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1999 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

143 
WWUS83 KICT 280621
SPSICT

Special Weather Statement
National Weather Service Wichita KS
121 AM CDT Sun Aug 28 2022
 
KSZ070-071-280645-
Greenwood KS-Woodson KS-
121 AM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of northwestern Woodson
and northeastern Greenwood Counties through 145 AM CDT...

At 121 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Gridley, or 13 miles southeast of Madison, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Yates Center, Virgil and Batesville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3783 9567 3782 9622 3815 9607 3817 9599
      3817 9596 3804 9596 3804 9564
TIME...MOT...LOC 0621Z 243DEG 27KT 3799 9596 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 27, 11:56 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 27, 11:56 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1156 PM CDT Sat Aug 27 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 233 PM CDT Sat Aug 27 2022

A rather difficult forecast is in store as a series of shortwave
impulses rounding the the southern end of a longwave trough will
support periodic rain chances across the area through early Tuesday
morning.

This Afternoon thru Tonight: Elevated showers and storms are
creating extensive cloud cover over portions of central and northern
Kansas limiting instability from diurnal heating in these areas
this afternoon. Meanwhile, breaks in cloud cover across southern
Kansas and northwestern Oklahoma have allowed for temperatures to
rise into the upper 80s to low 90s. Poor mid-level lapse rates are
limiting MLCAPE values in these areas to around 1500 J/kg, but
modest 0-6 km shear around 25 to 30 knots may allow for some
organized strong to marginally severe storms to develop across
portions of southwest and south-central Kansas. Main concerns will
be hail up to quarter-size and wind gusts up to 60 mph with the
strongest storms. The showers and storms that do develop will
gradually work their way eastward, though there continues to be
some uncertainty in how far east these storms will get prior to
weakening/dissipating. Redevelopment of elevated showers and
storms is possible late tonight into tomorrow morning across
portions of south-central and southeast Kansas as the surface and
mid-level trough push eastward.

Sunday: The evolution of showers and storms on Sunday will be highly
dependent on what happens this afternoon and tonight. With that
being said, the main focus for activity will primarily be across
portions of south-central and southeast Kansas during the morning
hours as transient mid-level support should aid in maintaining
convection in these areas through mid morning. After this activity
moves east, most of the area will likely experience hot and dry
conditions with the focus for afternoon showers and storms trending
farther south into Oklahoma. While a stray afternoon storm cannot be
ruled out, especially across far southeast Kansas, better support of
storm development will likely be south of the area.

Monday: The synoptic front is progged to dive into Kansas Monday
morning and slowly drift across the state throughout the day. Better
low level moisture and steeper lapse rates will allow for ample
instability to take shape along the frontal boundary. The main
limiting factor will likely be modest shear around 20 to 25 knots,
but a few strong storms cannot be ruled out as widely scattered
storms develop along the front during the afternoon hours. Rain
chances will quickly diminish Monday night, and a period of quiet
weather is progged for the rest of next week.

.LONG TERM...(Wednesday through Saturday)
Issued at 233 PM CDT Sat Aug 27 2022

A quiet and warm period of weather will dominate the region for the
remainder of next week as the central plains is forecasted to reside
underneath the far eastern edge of a large upper ridge centered over
the Rockies. This upper air pattern paired with a surface high to
the east will allow for drier air to permeate across the area
through much of next week. Temperatures through Saturday should
remain steady and close to normal for this time of year. A cool down
may be possible sometime next weekend, but long range global
continue to remain in disagreement.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1153 PM CDT Sat Aug 27 2022

The line of storms continues to move east across the area late
this evening and will continue to impact southeast KS through
09-11Z before exiting the region. We expect increasing subsidence
in the wake of the subtle trough moving across the area resulting
in VFR through tomorrow. Gusty south/southwest winds will develop
with gusts in the 25 knot range at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  96  72  97 /  60  10  20  30
Hutchinson      66  96  69  97 /  60  10  10  20
Newton          69  96  71  96 /  60  10  20  30
ElDorado        70  94  71  96 /  60  20  20  40
Winfield-KWLD   70  96  72  97 /  60  30  20  40
Russell         66 100  67  96 /  30   0  10  10
Great Bend      66  98  67  95 /  40   0  10  10
Salina          69  98  71  97 /  50   0  10  20
McPherson       68  96  69  96 /  60  10  10  20
Coffeyville     73  94  72  95 /  30  40  30  50
Chanute         73  93  72  95 /  30  40  30  50
Iola            72  92  71  95 /  40  40  20  50
Parsons-KPPF    73  94  72  95 /  30  40  30  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JC
LONG TERM...JC
AVIATION...MWM
Hazardous weather outlook, Aug 27, 7:39 PM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
739 PM CDT Sat Aug 27 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
739 PM CDT Sat Aug 27 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Evening and Tonight

Scattered thunderstorms are expected across portions of central and
south central Kansas this evening. A few strong storms are possible.
Pea sized hail, 55 mph gusts and brief heavy rain are the main
concerns with the strongest activity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periodic chances for showers and thunderstorms
beginning Sunday evening and through Monday. While the risk for
organized severe storms is low, a few strong to marginally severe
storms will be possible, along with locally heavy rainfall. The
main concerns will be dime to quarter size hail and 50 to 60 mph
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 27, 10:03 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
1003 PM CDT Sat Aug 27 2022

KSZ083-092-280345-
Sumner KS-Sedgwick KS-
1003 PM CDT Sat Aug 27 2022

...Strong thunderstorms will impact portions of southern Sedgwick and
northern Sumner Counties through 1045 PM CDT...

At 1001 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goddard to Argonia. Movement was east at
25 mph.

HAZARD...Winds of 35 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured light weight
         outdoor objects.

Locations impacted include...
Wichita, Derby, Haysville, Wellington, Bel Aire, Mulvane, Goddard,
Clearwater, Belle Plaine, Conway Springs, Garden Plain, Downtown
Wichita, Eastborough, Argonia, Viola, West Wichita, Eisenhower
National Airport, Northeast Wichita, East Wichita and Mcconnell Air
Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3717 9780 3723 9780 3766 9776 3778 9715
      3712 9726
TIME...MOT...LOC 0301Z 271DEG 21KT 3762 9756 3727 9773

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JAKUB
Special weather statement, Aug 28, 12:37 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
1237 AM CDT Sun Aug 28 2022

KSZ070-071-280600-
Greenwood KS-Woodson KS-
1237 AM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of northwestern Woodson
and northeastern Greenwood Counties through 100 AM CDT...

At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Hamilton and Virgil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3791 9628 3816 9629 3817 9625 3817 9596
      3804 9596 3804 9573
TIME...MOT...LOC 0537Z 245DEG 36KT 3811 9604

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KLEINSASSER
Special weather statement, Aug 28, 12:41 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
1241 AM CDT Sun Aug 28 2022

KSZ069-093-094-098-280615-
Butler KS-Cowley KS-Chautauqua KS-Elk KS-
1241 AM CDT Sun Aug 28 2022

...Strong thunderstorms will impact portions of western Elk, Cowley,
southeastern Butler and western Chautauqua Counties through 115 AM
CDT...

At 1240 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Latham to 5 miles northeast of Hardy.
Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arkansas City, Winfield, Cedar Vale, Burden, Dexter, Grenola,
Atlanta, Latham, Cambridge, Maple City and Winfield City Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3760 9693 3761 9630 3700 9638 3700 9704
TIME...MOT...LOC 0540Z 244DEG 30KT 3756 9668 3705 9675

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KLEINSASSER
Special weather statement, Aug 28, 1:19 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
119 AM CDT Sun Aug 28 2022

KSZ069-070-093-094-280645-
Butler KS-Cowley KS-Greenwood KS-Elk KS-
119 AM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of Elk, northeastern
Cowley, southeastern Butler and southern Greenwood Counties through
145 AM CDT...

At 118 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Howard, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Howard, Moline, Longton, Severy, Grenola, Fall River, Latham, Elk
Falls, Fall River Lake, Piedmont and Fall River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3730 9662 3762 9665 3775 9596 3730 9596
TIME...MOT...LOC 0618Z 242DEG 36KT 3744 9637

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KLEINSASSER
Special weather statement, Aug 28, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
121 AM CDT Sun Aug 28 2022

KSZ070-071-280645-
Greenwood KS-Woodson KS-
121 AM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of northwestern Woodson
and northeastern Greenwood Counties through 145 AM CDT...

At 121 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Gridley, or 13 miles southeast of Madison, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Yates Center, Virgil and Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3783 9567 3782 9622 3815 9607 3817 9599
      3817 9596 3804 9596 3804 9564
TIME...MOT...LOC 0621Z 243DEG 27KT 3799 9596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:03 PM CDTSpecial Weather StatementICTSedgwick, Sumner42 min
Aug 28, 12:37 AM CDTSpecial Weather StatementICTGreenwood23 min
Aug 28, 12:41 AM CDTSpecial Weather StatementICTCowley34 min
Aug 28, 1:19 AM CDTSpecial Weather StatementICTElk26 min
Aug 28, 1:46 AM CDTSpecial Weather StatementICTElk, Wilson, Woodson29 min
Aug 28, 2:34 AM CDTSpecial Weather StatementICTAllen, Wilson, Woodson26 min
Aug 28, 6:46 AM CDTSpecial Weather StatementICTLabette29 min

Nearby

Special Weather Statements in Kansas, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.